Optimal Management of Lipid Disorders: Expert Nurse Practitioner Perspectives - Episode 9

Safety of PCSK9 Inhibitors in Clinical Practice

Transcript:

Joyce L. Ross, CRNP: I wanted to ask you about what about your patients’ attitude toward how low your LDL [low-density lipoprotein] cholesterol levels can be with you still being safe.

Lynne Braun, PhD, CNP: We have great data from the PCSK9 inhibitor clinical trials on this, that we don’t know of an LDL level that is too low. Even if your LDL is in single digits, your body continues to produce cholesterol. There is no LDL level that’s too low. In the PCSK9 clinical trials, the median level of LDL on treatment with a PCSK9 inhibitor was around 30 mg/dL. That means that there were many participants in those trials with LDL levels way less than 30 mg/dL, and there was no safety concern with an LDL that was that low. In fact, there’s a substudy of the FOURIER trial called EBBINGHAUS that evaluated cognitive function and LDL level. I read this explicitly because I was well aware of the data through some of the research that I have done of some of these cognitive tests. These patients were subject to a thorough battery of tests of cognitive function because, as you know, a lot of people complain about their memory on statins, so they’re very concerned about that. Clinical trials have not panned out in terms of memory issues with statins either. But looking at LDL levels with respect to cognitive function, the cognitive function was no different in the patient who received the PCSK9 inhibitor vs placebo.

Joyce L. Ross, CRNP: That’s so important to talk about, and I would go back to my experience with LDL apheresis.

Lynne Braun, PhD, CNP: Yes.

Joyce L. Ross, CRNP: For patients who walked out of the University of Pennsylvania with LDLs of 15 mg/dL, 14 mg/dL, they were just fine. That’s what I tell them because people are worried about it. None of my patients ever had memory issues and never had any related issues because our bodies are constantly producing cholesterol.

Lynne Braun, PhD, CNP: We are.

Joyce L. Ross, CRNP: We’re going to keep making it, and it will continue to be that way.

Lynne Braun, PhD, CNP: People were also concerned about cancer in the past.

Joyce L. Ross, CRNP: They did that with statins and with everything else too. What’s important is the question then, if they are taking this PCSK9 inhibitor—let’s say their LDL level is 17 mg/dL or 18 mg/dL—is there any chance you would consider stopping a statin therapy?

Joyce L. Ross, CRNP: I’m talking about in the general population.This is for the LDL cholesterol in a patient who’s on a PCSK9 inhibitor and their LDL has gone down to 18 or 17 mg/dL.

Lynne Braun, PhD, CNP: For that low of an LDL level, would you stop a statin? The answer is absolutely not. First, the indication for a PCSK9 inhibitor is that the patient should be on maximally tolerated statin therapy. So no, I would not do that. Until I understood the low cholesterol issue more, occasionally I stopped ezetimibe, and it turned out not to make a lot of difference. Then I resisted stopping ezetimibe as well. If the patient complained about the number of medications they were taking, I would feel more comfortable stopping ezetimibe and certainly monitoring them than I would a statin. This is because we know it’s not just about cholesterol lowering. It’s about reducing their cardiovascular disease risk. We have the most data with statins about lowering ASCVD [atherosclerotic cardiovascular disease] risk.

Joyce L. Ross, CRNP: That’s very important. Sometimes people want to fool around and say, “Well, I don’t need my statin anymore because my LDL level is so good.” In the very beginning of the PCSK9 saga, I heard people say, “I’m just going to go right to a PCSK9 inhibitor and not even worry about giving that patient a statin because I don’t want to hear ’em.” We all know that is not correct. That’s why many people in the beginning, Lynne, were turned down because they had not gone through the process.

Lynne Braun, PhD, CNP: That’s right.

Joyce L. Ross, CRNP: Just to go back and talk about when you do identify the right patient who needs a PCSK9 inhibitor, when you send the information to the insurance company, be sure to send all the details—what medications they’ve taken, what their history is, what they have failed, and what you have found out about the patient. When a patient tells you, “I can’t take a certain amount of a statin drug,” we as nurse practitioners are the best at appreciating that they’re not lying to us. It is very subjective, and it’s just pain in that we can’t tell what a patient is going through and feels. We have to go by the word of the patient.

Lynne Braun, PhD, CNP: Don’t you feel, Joyce, that it requires a great deal of attention and time to explore symptoms or adverse effects that a patient reports while they’re taking a statin? It’s so important to evaluate the timing and evaluate what they’re complaining about prior to starting that statin and then after starting that statin. We need to evaluate any other conditions they have—evaluating any other medications they may take; checking some labs that may not have been checked in a while, such as vitamin D level or their thyroid function, because we know that certain conditions can reduce their tolerance to taking a statin or be responsible for muscle adverse effects with taking a statin. If they have a very low vitamin D level or if they have hypothyroidism, it’s more common to have muscle adverse effects with a statin in these situations. It takes such a thorough evaluation to determine if the symptom is on 1 side of the body or the other side of the body.

When I’ve started a patient on a statin, I explain to them what classic muscle adverse effects are. I tell them that you would feel it on both sides of your body, not just your left elbow, for example. Classic muscle pain from statins would occur if you’re trying to raise your arm to answer a question in a class, if you have a hard time raising your arm, or if your thighs and your butt hurts when you’re trying to get up out of a chair. I would also imitate that for them.

I found that by spending all that time up front, it really helps. I’ve had my share of patients with adverse effects from statins, but not to the same extent other people do. This is because then the patient thinks, “I’ve got this issue, but it’s probably not the statin,” or they call me and we talk through it, and they come to the thought process themselves that it’s not related to their statin because this is something preexisting, or it’s only on 1 side of their body, or they played tennis yesterday, and so forth.

Joyce L. Ross, CRNP: That’s so important. Again, we are right back where we started, Lynne, to talk about the value of being nurse practitioners and having the ability to bring our patients in to have that development of relationship. When we’re talking about the field of dyslipidemia, we’re talking about a lifelong problem, so we do plan to see them through the lifecycle. There are ups and downs. I can’t tell you the number of people I diagnose with thyroid disease because they were doing very well and they were on their medication and they came in to see me, and all of a sudden their cholesterol is way off. They assure me that they’re doing everything the same—taking the same medication, they haven’t added anything over the counter, they haven’t stopped exercising. We go over that whole laundry list.

You’re absolutely correct when you say that looking at the thyroid is so important. Even before we put a person on drug, we should check that thyroid because they may not need a statin at all; instead, they need to have thyroid medication. As nurse practitioners, we find ourselves being diagnostically important in many other problems for the patient, such as coming in and knowing their lifestyle management and knowing how often they exercise and how their tolerance is. Suddenly, they tend to come in and say, “Well, you know, I can’t do just as much as I used to do before.” They are someone who is secondary prevention, and you have to ask yourself: Is this something going on with the heart? Are they losing stamina? Is this a sign that they need to be evaluated more extensively?

We have the privilege and opportunity to see our patients over a long lifetime. As a matter of fact, some of my patients are friends of mine on Facebook these days. Over time we have gotten closer: raising our families and knowing one another and with their children, watching their children grow, and seeing them often. You’re seeing pictures of them heading off to college and somebody getting married. What a joy that is.

Lynne Braun, PhD, CNP: Oh, absolutely. One of my patients called me last night, who I haven’t seen in quite a while. I worry for them in terms of COVID-19 [coronavirus disease 2019], and I worry about their mental health status. I worry about their families as well. I think about them often, so I was glad that she called me just to check in.

Transcript Edited for Clarity